Have you ever had that Gut Feeling about something, YET went against it because of how others reacted to it? Well, that is what happened to me on July 19, 2017! I spent 5 days in the ER and hospital due to a kidney infection that had gone into my bloodstream. I was not feeling good the day before I went to the ER, but I had NOT idea that I had something so serious going on.
During my 1st ER visit, I received a dose of IV antibiotics, a liter of fluid, and some pain medications before being sent home with a diagnosis of anasymptomatic urinary tract infection. Thankfully and I mean THANKFULLY, the doctor order blood cultures when I first arrived at the ER. If it was NOT for those blood cultures, I would have gotten a LOT sicker before going back to the ER after the experience I had already had…………
Less than 24 hours after I had the blood cultures done, I received a phone call from the NP at the ER asking me to come back ASAP! Being an RN, I knew that something was very wrong, however, she would not tell me why I needed to come back ASAP. That part still bothers me to this day and I would NEVER call a patient that has little to NO medical background the way she did! Sadly, the entire experience I had at the hospital that I went to was LESS and I mean LESS than pleasant!!!
I was home alone when I got the phone call to come back ASAP, I had JUST taken a pain pill, my husband was on day 1 of his 2 day shift at the fire station 3 towns over from ours, my parents were on a camping trip hundreds of miles away and my brother was home 2 towns away with 3 littles. Needless to say, I got myself back to the ER once the pain meds wore off and I was taken right back to a little room in the VERY BACK of the ER. No one would tell me WHY I was asked to come back and the NP that called me was too busy to talk to me. Again, NOT the way things should be done!!!!
Once I was in the ER room in the back, an IV was placed and I was given another dose of IV Antibiotics. The IV was put in and I was left alone in the back of the ER once the drip started. Well, if you know anything about IV medications, you will know that the IV should be checked on when it is NOT on a Pump within a few minutes. Sadly, this was NOT the case for me and the IV started to back up with blood once the medication was finished! Again, NOT the way things should be done!!!!
Yep!! That is what happened due to being left ALONE in the BACK of the ER!!! HOW this was left alone to happen is BEYOND ME!! I was an Infusion Nurse at the time so I shut the clamp on the IV, grabbed the bag and marched my NOT so happy behind out to the nurses station!!!!! Only to be told to go back to the room and someone would be right in. Well, that RIGHT in did not happen so after about 15 minutes of waiting, I got up again and grabbed supplies that were on the counter!!!
Just as I sat down with the supplies needed ^^^, a different nurse than the first one walked in and asked what I was doing. UM!!! Something that should have already be done is what I wanted to say, but I just looked at her! Once she fixed my IV, she left me to go find the doctor since I STILL HAD NO WHY I WAS THERE!!!
Finally, I got to talk to the doctor to find out what was going on and that I was going to be admitted due to a kidney infection that had gone into my bloodstream!!!! Once the doctor left, the nurse came back in carrying a bag of medication and was about to spike the bag before telling me what she was giving me!!! Again, NOT the way things should be done!!!! Once she told me what the medication was, I REFUSED it before she could finish the name!!!
Generic Name: levofloxacin
Brand Name: Levaquin
Yep!! That NASTY medication that carries Black Box warnings such as:
SERIOUS ADVERSE REACTIONS INCLUDING TENDINITIS, TENDON RUPTURE, PERIPHERAL NEUROPATHY, CENTRAL NERVOUS SYSTEM EFFECTS AND EXACERBATION OF MYASTHENIA GRAVIS
Thankfully, the nurse did not question my response as to why I said NO to IV Levaquin!!!! Once I was taken up to the medical floor, I was kept on the medication that I first received when I arrived in the ER on day 1. I continued to receive Ceftriaxone until I was ready to be discharged on July 19, 2017.
Thankfully I still had my humor while I was sicker than sick. 😉
The morning that I was due to be discharged the doctor that had visited me the day before came in to tell me that my blood work was looking better, but that I would need to be sent home on oral Levaquin due to the bacteria that was growing in my cultures. Of course, I told him right away that I did not feel it was SAFE and that I did not want to take it. Well……… Let’s just say that the doctor did NOT like me telling him no!!!!!! He went on to tell me that it was THE ONLY oral medication that I could take and that if I did not take Levaquin that I would have to have a PICC line placed to continue the IV antibiotics that I was currently getting for the next 12 days.
Well, having a PICC line as an Infusion Nurse would have meant that I would NOT be able to work due to lifting restrictions. Let, alone all the OTHER issues that come into play with having a PICC line. So, I asked the doctor to give me a little while think about my options. He then continued to tell me “That I was reading too much into it and that I knew too much!” Um, HELLO!!!! I was an RN for an Infusion Pharmacy!! So, YES I do know TOO MUCH!
After a few phone calls and text messages to my doctor and the pharmacist at work, I finally caved and said yes to Levaquin. However, I told the doctor that I was NOT going to take the first dose at home and that he had to give it to me during my admission because I did NOT feel safe taking it. The doctor did not like having to give me the first dose as an inpatient, but finally agreed and ordered it. You would think that if a patient was that concerned over a mediation, that he or she would look into different options instead of being BEYOND RUDE about it. After waiting about 4 hours from the first dose, I was finally to go home.
The first night home after a whirlwind of events that I NEVER want to go through again, I started having nightmares! Not just the regular run of the mill kind of nightmare where something happens, but detailed nightmares of things that you cannot watch in a horror type nightmares!!! Which, I now Know are in the LIST of Warnings and Precautions on Page 15 under 5.6 Central Nervous System Effects
So……. after 3 doses of Levaquin, I could BARELY walk!! My primary doctor took 1 look at me when I hobbled in for an appointment and told me that I was having an Adverse Reaction to Levaquin!!! Hmmmmmm, did not try to tell the hospital doctor that I did not feel it was safe for me to take??????
Sadly, due to NOT following my GUT and agreeing to taking Levaquin, I was off work for almost 10 weeks due to muscle weakness!! And! To this day I still deal with muscle weakness and other issues that hand strength or should I say, lack there of.
If you or someone you know has had adverse reactions to Fluoroquinolones or if it is prescribed to someone over the age of 60, please say something!!!!!! See warning below regarding age.
WARNING: Fluoroquinolones, including LEVAQUIN® , are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants [see Warnings and Precautions (5.1)]. Fluoroquinolones, including LEVAQUIN®, may exacerbate muscle weakness in persons with myasthenia gravis. Avoid LEVAQUIN® in patients with a known history of myasthenia gravis [see Warnings and Precautions (5.2)].
Peace, Love, & Hugs,
Julia McCabe, RN
6 years ago, my life was drastically changed when I started taking control of my own health and using natural options. Our bodies are amazing machines and we are able to function in amazing ways if we are in tune to our own bodies.
If you would like to know more about natural health and how essential oils can help you, please feel free to reach out to me.
Become a Member or Place an Order
The information contained in this announcement is intended for educational purposes only and is not meant to substitute for medical care or to prescribe treatment for any specific health condition
Note: Young Living’s product availability and pricing varies by country. Please contact your Young Living wellness consultant for product availability and pricing if you have any questions.